By Kellie Spilman
Someone asked us: Hey there Planned Parenthood! I’ve been on the pill for almost a year now, and it’s been going great. One side effect that I’ve noticed, however, is that I randomly get cramps, even when I’m not on my period. They come out of nowhere, but never stick around for longer than a couple of minutes. Is this normal? What’s the biology behind it?
Hey there friend! Ugh, sorry, cramps are a pain no matter when they come around. Normally, cramps happen when your uterus contracts to shed its lining; that’s when your period happens. But, sometimes people feel cramps in between periods.
When you’re on the pill, it may be a result of your uterine lining not being shed completely, which can cause spotting and cramping when you're in the middle of your pill pack. Sometimes, cramping between periods happens because of ovulation, but that’s really unlikely since you’re on the pill — which prevents ovulation. Rarely, abdominal cramps can be a side effect of more serious conditions, such as endometriosis. The best thing you can do is to make an appointment with a doctor or nurse to talk about the possible causes, just to be sure everything is okay.
More From Planned Parenthood:
I Didn’t Finish My Pill Pack. Could I Be Pregnant?
Can You Use The NuvaRing With Sex Toys?
Where NOT To Store Your Condoms Long-Term